Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 169, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 7, 2018, 8:36 PM EDT for Granville County, Vance County, North Carolina. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 8:36 PM EDT (00:36 UTC)
- Expired
- Aug 7, 2018, 9:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Granville County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 8:59 PM EDT | TSTM WND DMG | 1 Wsw Oxford, NC | TREE DOWN ON HILLSBORO ST IN OXFORD. |
| Aug 7, 9:03 PM EDT | TSTM WND DMG | 2 Wsw Henderson, NC | A POWER LINE BROUGHT DOWN BY A SMALL TREE AT DEEPWOOD DR AND LAKESIDE DR. |
| Aug 7, 9:04 PM EDT | TSTM WND DMG | 3 W Henderson, NC | TREE DOWN ON RUIN CREEK RD. |
| Aug 7, 9:08 PM EDT | TSTM WND DMG | 1 E Henderson, NC | TREE DOWN ON EAST ANDREWS AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WUUS52 KRAH 080036
SVRRAH
NCC077-181-080115-
/O.NEW.KRAH.SV.W.0169.180808T0036Z-180808T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
836 PM EDT TUE AUG 7 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Vance County in central North Carolina...
Granville County in central North Carolina...
* Until 915 PM EDT
* At 835 PM EDT, a severe thunderstorm was located 9 miles west of
Oxford, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees.
* Locations impacted include...
Henderson, Oxford, Creedmoor, Butner, Kittrell, Stem, Middleburg,
Gillburg, Steele Creek Marina & Campground and Kerr Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a sturdy structure until the storm has passed.
Remember, if you can hear thunder, you are close enough to be
struck by lightning.
&&
LAT...LON 3630 7828 3623 7834 3623 7838 3617 7841
3616 7842 3616 7846 3618 7849 3609 7854
3609 7880 3636 7880 3651 7832
TIME...MOT...LOC 0035Z 269DEG 23KT 3628 7876
HAIL...<.75IN
WIND...60MPH
$$
PWB1 follow-up statement
718
WWUS52 KRAH 080054
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
854 PM EDT TUE AUG 7 2018
NCC077-181-080115-
/O.CON.KRAH.SV.W.0169.000000T0000Z-180808T0115Z/
Vance NC-Granville NC-
854 PM EDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR VANCE AND CENTRAL GRANVILLE COUNTIES...
At 853 PM EDT, severe thunderstorms were located over Oxford, and 5
miles west of Henderson moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees.
Locations impacted include...
Henderson, Oxford, Kittrell, Stem, Middleburg, Gillburg, South
Henderson, Lake Butner, Dabney and Satterwhite Point Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a sturdy structure until the storm has passed.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3630 7828 3623 7834 3623 7838 3620 7840
3619 7841 3618 7845 3618 7849 3617 7852
3616 7880 3631 7875 3651 7832
TIME...MOT...LOC 0053Z 269DEG 23KT 3628 7861
HAIL...<.75IN
WIND...60MPH
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:35 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 7, 8:35 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Raleigh NC 835 PM EDT Tue Aug 7 2018 .SYNOPSIS... On the northern periphery of weakening sub-tropical high pressure over the southeastern U.S., a surface trough will linger across central NC until a weak cold front approaches from the west late Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Tuesday... The forecast remains on track from the previous discussion. Isolated to scattered showers and thunderstorms are expected through the rest of the aft/eve. Weak shear, high PW's and instability will result in some heavy rain and slow moving storms, where they develop, which is the question mark. Differential heating boundaries will be the primary focus for convection, so storms are most likely along the sea breeze and storm outflows. The best chance will be along the weak lee trough over the next couple hours (primarily near the Triad). Expect another lull in convective activity tonight. Lows tonight in the low to mid 70s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 310 PM Tuesday... Copy and paste today's forecast in for Wednesday. The piedmont trough will remain in place over the area. Primarily diurnal convection with coverage similar to today, mainly along differential heating boundaries. Pwats in the 1.5-2.0 range will also persist. The upper level trough will start to push the ridge south late Wednesday into Wednesday night, with increasing warm, moist advection into central NC. With the majority of convection holding off until later in the evening, expect highs to reach the low to mid 90s, resulting in heat indices in the 100-103 range along and east of I-85. Overnight lows also similar to to night, low to mid 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 215 PM TUESDAY... Longer range forecast remains on track with a steady rise in diurnal convection coverage, along with a gradual decrease in daytime heating potential through the period. A surface lee-side trough will remain across the area through the end of the workweek before finally becoming washed out by a shortwave likely to stall a front across region by Friday morning. In the upper-levels, an amplifying trough over the Great Lakes and Northeast will become more prominent late in the period before transitioning into more of a cutoff upper low early next work-week. Most of Thursday looks to be relatively dry ahead of the front which is likely to enter and stall across central NC primarily after sunset. Can't rule out an airmass thunderstorm and/or pre-frontal trough-initiated storm, but signals remain relatively sparse thanks to an utter lack of forcing. Some residual showers/storms will likely spill east of the Appalachians with the front after sunset, absorbing what's left of the instability before dying out near the Triangle overnight Thursday/pre-dawn Friday. Southerly/southwesterly flow becomes better established over the weekend, giving the potential for more widespread shower/storm development, especially in the Saturday through Monday time frame. Guidance suggests drier air moving into the region on Tuesday. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 830 PM Tuesday... 24 Hour TAF Period: Expect mostly VFR conditions through the TAF period with short wave ridging over the area helping to limit the usual afternoon/evening tstm activity over central NC through the 24 hour TAF period. However, lingering isolated to scattered showers and storms may affect KRDU and possibly KINT/KGSO through around 04Z or so this evening. Isolated to scattered late day/evening showers and storms will again be possible Wednesday as well, with the best chance across the far NW Piedmont. Otherwise, outside of possibly some patchy sub-VFR visbys at KRWI, VFR conditions are expected. Outlook: A typical summer pattern is expected, featuring mainly afternoon/evening showers and tstms each day with patchy morning fog possible, mainly where showers/tstms occurred the day before. Right now it appears that the coverage of shower/tstm activity will increase over the weekend, with perhaps a more prolonged period of sub-VFR conditions possible then. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...KC SHORT TERM...KC LONG TERM...JJM/Franklin AVIATION...BSD/NP
Hazardous weather outlook, Aug 7, 3:14 AM EDT, 17 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 314 AM EDT Tue Aug 7 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-080715- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 314 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 6:19 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
619 PM EDT TUE AUG 7 2018
NCZ083-072300-
Anson NC-
619 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ANSON COUNTY UNTIL
700 PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterfield, or 10 miles south of Wadesboro, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Lilesville, Morven, McFarlan and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 8015 3489 8019 3500 7990 3497 7986
3495 7987 3491 7985 3488 7987 3486 7988
3486 7990 3482 7991 3481 7992
TIME...MOT...LOC 2218Z 249DEG 8KT 3481 8007
77Special weather statement, Aug 7, 6:48 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
648 PM EDT TUE AUG 7 2018
NCZ022-023-072345-
Guilford NC-Alamance NC-
648 PM EDT TUE AUG 7 2018
...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL GUILFORD AND
CENTRAL ALAMANCE COUNTIES UNTIL 745 PM EDT...
At 645 PM EDT, a line of thunderstorms extended from near PTI
Airport east to Gibsonville and Burlington, moving southeast at 15
mph.
Frequent lightning will be possible with this storm.
Wind gusts up to 40 mph will be possible with this storm.
Brief heavy rain for 20 to 30 minutes will occur, possibly producing
minor flooding in urban areas.
Locations impacted include...
Greensboro, High Point, Burlington, Graham, Mebane, McLeansville,
Elon College, Gibsonville, Pleasant Garden and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle.
&&
LAT...LON 3624 7926 3591 7926 3587 7925 3584 7928
3584 7954 3590 7955 3591 7991 3601 8002
3625 7936
TIME...MOT...LOC 2245Z 314DEG 14KT 3603 7988
PWBLocal storm report, Aug 7, 8:07 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 1 S ALAMANCE 36.02N 79.49W
08/07/2018 ALAMANCE NC 911 CALL CENTER
MULTIPLE TREES REPORTED DOWN IN ALAMANCE
COUNTY, SOUTH OF I-40 AND 85.
&&
JFDSpecial weather statement, Aug 7, 8:16 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Raleigh NC 816 PM EDT TUE AUG 7 2018 NCZ039-080100- Randolph NC- 816 PM EDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH COUNTY UNTIL 900 PM EDT... At 816 PM EDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Thomasville, or 11 miles west of Asheboro, moving east at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Asheboro, Randleman, North Carolina Zoo and Randleman Regional Reservior Marina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3582 8005 3590 7976 3564 7974 3570 8006 TIME...MOT...LOC 0016Z 266DEG 9KT 3577 8001 77
Local storm report, Aug 7, 8:21 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 NE HILLSBOROUGH 36.08N 79.08W
08/07/2018 ORANGE NC 911 CALL CENTER
TREE DOWN BLOCKING ROAD AT ST MARYS RD AND
MILLER RD IN HILLSBOROUGH.
&&
JFDLocal storm report, Aug 7, 8:24 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG HILLSBOROUGH 36.08N 79.10W
08/07/2018 ORANGE NC 911 CALL CENTER
TREE DOWN ON E KING ST AND S CAMERON ST IN
HILLSBOROUGH. THE TREE TOOK DOWN POWER LINES
AND CAUGHT ON FIRE.
&&
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:16 PM EDT | Special Weather Statement | RAH | Randolph | 44 min |
| Aug 7, 9:26 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 64 min |
| Aug 7, 9:32 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 25 min |
| Aug 7, 9:47 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 58 min |
| Aug 7, 10:09 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| Aug 7, 10:11 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 64 min |
| Aug 7, 10:12 PM EDT | Flash Flood Warning | RAH | Randolph | 3 hr |
| Aug 7, 10:26 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 49 min |
| Aug 7, 11:11 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Harnett, Lee, Wake | 49 min |
| Aug 7, 11:16 PM EDT | Special Weather Statement | RAH | Montgomery | 59 min |
| Aug 7, 11:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 32 min |
| Aug 7, 11:56 PM EDT | Special Weather Statement | RAH | Moore | 49 min |
| Aug 7, 11:58 PM EDT | Special Weather Statement | RAH | Wake | 62 min |
| Aug 8, 12:21 AM EDT | Special Weather Statement | RAH | Harnett, Lee | 39 min |
| Aug 8, 12:32 AM EDT | Special Weather Statement | RAH | Wilson | 28 min |
| Aug 8, 12:37 AM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Aug 8, 12:47 AM EDT | Special Weather Statement | RAH | Harnett | 28 min |
| Aug 8, 12:50 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 29 min |
| Aug 8, 1:00 AM EDT | Special Weather Statement | RAH | Cumberland | 60 min |
| Aug 8, 2:19 AM EDT | Special Weather Statement | RAH | Bladen | 56 min |
| Aug 8, 2:33 PM EDT | Special Weather Statement | RAH | Forsyth | 57 min |
| Aug 8, 4:24 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Orange | 66 min |
| Aug 8, 4:27 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Aug 8, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 41 min |
| Aug 8, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange | 52 min |
| Aug 8, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 66 min |
| Aug 8, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 40 min |
| Aug 8, 5:11 PM EDT | Special Weather Statement | RAH | Davidson | 64 min |
| Aug 8, 5:13 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| Aug 8, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 55 min |
| Aug 8, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 63 min |
| Aug 8, 5:51 PM EDT | Special Weather Statement | RAH | Scotland | 39 min |
| Aug 8, 6:15 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Durham, Orange, Randolph | 3 hr |
| Aug 8, 6:24 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Orange | 3 hr |
| Aug 8, 6:30 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 45 min |
| Aug 8, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Montgomery, Randolph, Stanly | 81 min |
| Aug 8, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Montgomery, Moore, Randolph | 76 min |
| Aug 8, 7:43 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 62 min |
| Aug 8, 7:51 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Hoke, Richmond, Scotland | 54 min |
| Aug 8, 7:54 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 51 min |
| Aug 8, 7:57 PM EDT | Special Weather Statement | RAH | Wilson | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.